Meds that counteract thyroxine

I've just been to see a private endo in Edinburgh and he has informed me that not only were my beta blockers (for migraine) stopping the thyroxine from working properly, but also tablets precribed for vertigo/Meuniere's Disease (Beta histene) had some side effects that mimicked hypothyroidism symptoms. He also told me that he would write to my GP informing him of his findings and to 'go' with the symptoms rather than than the 'range of results'. Allelujah - at last someone talking sense. As a result, although my results are 'within range' because I'm symptomatic he has upped my thyroxine from 100 to 125 and says it may have to go up as the thyroid output reduces with age. Hope this helps some of you that are struggling with treatment.

7 Replies

oldestnewest
  • Hi Maggiet

    Some drug interactions can interfere with the stability of one’s thyroid medication.

    The following are just 2 sites which provide a list of drugs that may interact with levothyroxine.

    Of course, one has to be circumspect at all times. For me, having hashomo’s disease, the overwhelming evidence available now proves how careful, we as patients have to be, before “popping a pill”.

    Copied from ---- drugwatch.com/levothyroxine/

    Anticoagulants Antidepressants such as tricyclics, tetracyclics, and selective serotonin reuptake inhibitors (SSRIs) Carbamazepine Diazepam Estrogen-containing oral contraceptives Glucocorticoids Heparin Insulin Ketamine Lovastatin Methadone Non-steroidal anti-inflammatory drugs (NSAIDs) Phenobarbital Rifampin Sympathomimetics Tamoxifen

    copied from drugs.com -----

    Certain medicines can be continued, but they may make levothyroxine less effective if taken at the same time. If you use any of the following drugs, use them at least 4 hours before or 4 hours after you take levothyroxine:

    ? calcium carbonate (Caltrate, Citracal, Oystercal, and others);

    ? ferrous sulfate iron supplement;

    ? sucralfate (Carafate);

    ? sodium polystyrene sulfonate (Kayexalate, Kionex, and others);

    ? antacids that contain aluminum (Amphojel, Gaviscon, Maalox, Mylanta, Riopan, Rulox, Tums, and others); and cholesterol lowering drugs cholestyramine (Questran) and colestipol (Colestid).----Read more: drugs.com/levothyroxine.htm...

    www1.mediguard.org.uk/ --- for checking your prescription

    Also have a look at ---www.youtube.com/watch?v=VnE-wPm3nPY –--food for thought, or should I say doctors.

    Regards

    Sentinel

  • That is wonderful. Thank you so much. I know that GPs cannot be the font of all knowledge but I was so frustrated to find out that for the last 2 years I've been given drugs that counteract with each other. It's only because of this forum that I found out about the beta blocker problem. It's all very frustrating! Thanks again

  • magieet,

    i have followed some of your blog , i can only say wow i am really impressed that you have managed to follow and take control of your hypothyroid. currently i have been diagnoised 4 months ago, after years of asking gps etc to check my levels when i felt i had it( due to strong family hx) low and behold of course i did and after having my baby it was so rock bottom i could noe peel an orange. i keep asking my gp to increase my thyroxine i am on 100mcgs the side effects were awfull and i stil find it difficult hoildingh my arms and brushing my hair. not ony looking after two children under 2 and half. i feel like ther is no support and a general attitude towards me from everyone that it is a in my head!! this makes matters so much worse and i am so depressed i can not enjoy maternity leave or run with the chidren as much as i woud like.i feel that my life will never be the same people do not recognise me any nmore as i have become so fat. hte gp sent me for a rheumatology review incase i have arthritis but i feel that it is all thyroid stmptoms with muscle aches etc and pains in joints, brain fog and utter exhaughstion its all there, hte gp has never told me my t3 results. and it seems that different hospitals do different tests. what do i do is the only answer to go private??? i am only 37. thanks sorry for really blabbing on this

  • Don't say sorry for blabbing on because you're not - you're not well, feel poorly and just want to be sorted out. and what's wrong with that?! I'm just cross that I've had 2 years of meds that weren't doing me any favours at all and in fact were hindering things. I took control of my condition when I realised that many GPs have only the basic knowledge and the best info I've had is from this site. A few years ago I was diagnosed with fybromalgia but I'm sure it was just the start of the thyroid going walk-about. I also had really bad aching joints when I was finally diagnosed in 2008 but that was also due to extremely low Vitamin D levels which can also give these symptoms. When I go to my GP or consultant I ALWAYS write down the things I want to ask - this isn't easy with your brain fog, but I usually do it over 2 or 3 days so that I have everything I need to ask. WE all know that when we go to a GP we forget half of what we want to ask and come out very frustrated. You should be enjoying your little ones as you say and not feel like this. There was also a high profile celeb who had post pregnancy hypothyroidism that was successfull sorted so it is in the public domain more. also you have a right to see your blood test results so ask your doctor's surgery to print them off for you. I too have put weight on and after seeing my endo on Monday he has recommended a low carb diet - something that has been aired on this forum before. Your other option - though I obviously don't know what your curcumstances are - is to get a referral from your GP to a private endo and get sound advice and help.Perhaps taking a friend or relative with you to your GP for support might help. I really hope that you get the help you need and enjoy your little ones and your mat leave. Please send another post and let me know how you are doing.

  • Pittuco

    I read your comment to Maggiet & I really do feel for you.

    Everything you say sounds so familiar.

    Just a few points for you to consider.

    Is it possible that you could ask your GP to check if you could be intolerant to thyroxine. I was & it took me many years for doctors to recognise this.

    Have you remained on the same brand of thyroxine all the time?

    It was not until I was prescribed Eltroxin that I began to improve. See if your doctor will prescribe Eltroxin for you.

    I was just like you before I saw Dr Peatfield & found that my adrenals were only running at 60%. I started taking Nutri Adrenal & gradually I improved even further. At the same time I started taking Thyroid supplements, Vitamin C & Vitamin B Complex

    I have found that adrenals need to be up to speed before increasing thyroxine. Very gradually my weight reduced & I lost over 2 stones in weight over 18 months.

    If you have been under diagnosed for so long it will some time before begin to improve. Please be patient, I assure you in time you will improve. There are many kindred spirits at ThyroidUK & everyone helps each other.

    Take care & don’t give up & I do assure you, it is not all in your head.

    Regards

    Sentinel

  • i understand that to much bran can cause malabsorbsion

  • oh maggiet and sentinel, thank you so much , wow botj your comments have just made me cry with such a sense of relief , i have not had such words of reassurance since this whole hypo thing started. i will write so much more and keep you posted. i am seeing the gp on thursday and i will get strong and try and follow your advice. oh i am still getting over the flood of emotion from hearing from you both the relief is amazing that i have people to talk to and get some support thank you so much. my mum was also hypo but she became so at a later age , and she has said that she never looked back after starting the meds but you know she has always taken eltroxin!!! and i have been perscribed levothyroxine. the gp sent me to the rheumatologist so i will ahve the results on thursday i think she also took vitamin d levels. and great advice re the blood resulta as i always forget after leaving . thank you !!!!!!!!!!!! both

You may also like...